Revista Matemática Iberoamericana

A logarithmic Sobolev form of the Li-Yau parabolic inequality

Dominique Bakry and Michel Ledoux

Full-text: Open access

Abstract

We present a finite dimensional version of the logarithmic Sobolev inequality for heat kernel measures of non-negatively curved diffusion operators that contains and improves upon the Li-Yau parabolic inequality. This new inequality is of interest already in Euclidean space for the standard Gaussian measure. The result may also be seen as an extended version of the semigroup commutation properties under curvature conditions. It may be applied to reach optimal Euclidean logarithmic Sobolev inequalities in this setting. Exponential Laplace differential inequalities through the Herbst argument furthermore yield diameter bounds and dimensional estimates on the heat kernel volume of balls.

Article information

Source
Rev. Mat. Iberoamericana, Volume 22, Number 2 (2006), 683-702.

Dates
First available in Project Euclid: 26 October 2006

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1161871352

Mathematical Reviews number (MathSciNet)
MR2294794

Zentralblatt MATH identifier
1116.58024

Subjects
Primary: 58J 60H 60J

Keywords
logarithmic Sobolev inequality Li-Yau parabolic inequality heat semigroup gradient estimate non-negative curvature diameter bound

Citation

Bakry, Dominique; Ledoux, Michel. A logarithmic Sobolev form of the Li-Yau parabolic inequality. Rev. Mat. Iberoamericana 22 (2006), no. 2, 683--702. https://projecteuclid.org/euclid.rmi/1161871352


Export citation

References

  • Ané, C., Blachère, S., Chafaï, D., Fougères, P., Gentil, I., Malrieu, F., Roberto, C. and Scheffer, G.: Sur les inégalités de Sobolev logarithmiques. Panoramas et Synthèses 10. Société Mathématique de France, Paris, 2000.
  • Bakry, D.: L'hypercontractivité et son utilisation en théorie des semigroupes. Ecole d'Eté de Probabilités de St-Flour. In Lectures on probability theory (Saint-Flour, 1992), 1-114. Lecture Notes in Math. 1581. Springer, Berlin, 1994.
  • Bakry, D.: Functional inequalities for Markov semigroups. %Notes de cours du Tata Institute, Bombay, 2002. In Probability measures on groups: recent directions and trends, 91-147. Proceedings of the CIMPA-TIFR School (2002), Tata Institute of Fundamental Research. Narosha Publishing House, New Delhi, 2006.
  • Bakry, D., Concordet, D. and Ledoux, M.: Optimal heat kernel bounds under logarithmic Sobolev inequalities. ESAIM Probab. Statist. 1 (1995/1997), 391-407.
  • Bakry, D. and Ledoux, M.: Lévy-Gromov's isoperimetric inequality for an infinite dimensional diffusion generator. Invent. Math. 123 (1996), 259-281.
  • Bakry, D. and Qian, Z.: Harnack inequalities on a manifold with positive or negative Ricci curvature. Rev. Mat. Iberoamericana 15 (1999), 143-179.
  • Carlen, E.: Superadditivity of Fisher's information and logarithmic Sobolev inequalities. J. Funct. Anal. 101 (1991), 194-211.
  • Chavel, I.: Riemannian geometry -A modern introduction. Cambridge Tracts in Mathematics 108. Cambridge University Press, Cambridge, 1993.
  • Davies, E. B.: Heat kernel and spectral theory. Cambridge Tracts in Mathematics 92. Cambridge University Press, Cambridge, 1989.
  • Gallot, S., Hulin, D. and Lafontaine, J.: Riemannian Geometry. Second edition. Universitext. Springer-Verlag, Berlin, 1990.
  • Gross, L.: Logarithmic Sobolev inequalities. Amer. J. Math. 97 (1975), 1061-1083.
  • Ledoux, M.: The geometry of Markov diffusion generators. Ann. Fac. Sci. Toulouse Math. (6) 9 (2000), 305-366.
  • Ledoux, M.: The concentration of measure phenomenon. Mathematical Surveys and Monographs 89. American Mathematical Society, Providence, RI, 2001.
  • Li, P.: Large time behavior of the heat equation on complete manifolds with nonnegative Ricci curvature. Ann. of Math. (2) 124 (1986), 1-21.
  • Li, P. and Yau, S.-T.: On the parabolic kernel of the Schrödinger operator. Acta Math. 156 (1986), 153-201.
  • Saloff-Coste, L.: Aspects of Sobolev-type inequalities. London Mathematical Society Lecture Notes Series 289. Cambridge University Press, Cambridge, 2002.
  • Scheffer, G.: Local Poincaré inequalities in non-negative curvature and finite dimension. J. Funct. Anal. 198 (2003), 197-228.
  • Varopoulos, N.: Small time Gaussian estimates of heat diffusion kernels, I. The semigroup technique. Bull. Sci. Math. 113 (1989), 253-277.